Georgia, 2014

Damaging Winds in Georgia, May 30, 2014

May 30, 2014 · NWS FFC · 5 events in 5 counties and zones

An upper level low was in place over the ArkLaTex region on the 30th, continuing to pull Gulf moisture into the Southeast, with a backdoor cold front moving into northeast Georgia during the evening hours. Scattered to widespread afternoon showers and thunderstorms developed, and a few of these were able to reach severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper level low was in place over the ArkLaTex region on the 30th, continuing to pull Gulf moisture into the Southeast, with a backdoor cold front moving into northeast Georgia during the evening hours. Scattered to widespread afternoon showers and thunderstorms developed, and a few of these were able to reach severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 30, 2:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, May 30, 2:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 PM EDT FRI MAY 30 2014

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
MAINTAINING A MOSTLY PERSISTENCE FORECAST THROUGH TONIGHT WITH SOME
TWEAKS AS THE 500MB LOW DRIFTS S OVER THE LOWER MS VALLEY.
THIS IS KEEPING GULF MOISTURE OVER THE FORECAST AREA WITH AT LEAST
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE
EVENING...AND DIMINISHING/DISSIPATING WITH THE LOSS OF DAY TIME HEATING.

A BACKDOOR COLD FRONT LOOKS TO MOVE INTO/ACROSS THE AREA
SATURDAY/SATURDAY NIGHT AND SHOULD HELP TO INITIATE SCATTERED SHOWERS AND
THUNDERSTORMS WITH INCREASING DIURNAL INSTABILITY. RATHER STRONG
SURFACE HIGH PRESSURE MOVES TO THE EASTERN SEABOARD SATURDAY NIGHT
AND HELPS TO KEEP RATHER DEEP MOISTURE OVER THE FORECAST AREA IN THE
EAST LOW LEVEL FLOW. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DIMINISH SATURDAY EVENING BUT MAY NOT COMPLETELY DISSIPATE WITH
ABUNDANT MOISTURE STILL FORECAST OVER MUCH OF THE CWA.

FORECAST LOW TEMPERATURES RUNNING 2-5 DEGREES ABOVE NORMAL TONIGHT
AND STAYED CLOSE TO PERSISTENCE FROM LAST NIGHT. FORECAST LOW
TEMPERATURES RUNNING A FEW DEGREES ABOVE NORMAL FOR SATURDAY NIGHT
AS WELL. FORECAST HIGH TEMPERATURES RUNNING CLOSE TO NORMAL FOR
SATURDAY USING A BIAS ADJUSTED MODEL BLEND.

OVERALL CONFIDENCE IS MEDIUM.

BDL

.LONG TERM /SUNDAY THROUGH FRIDAY/...
THE EXTENDED PERIOD BEGINS WITH A SURFACE WEDGE NOSING INTO GA
FROM THE NORTHEAST UNDERNEATH GENERAL RIDGING ALOFT..ALBEIT WEAK.
BOTH THE ECMWF AND GFS IN GENERAL AGREEMENT WITH A FEW SCATTERED
STORMS POSSIBLE MAINLY ACROSS THE WESTERN PORTION OF THE
STATE SUNDAY...WEST OF I75 AND NEAR THE WESTERN PERIPHERY OF THE
WEDGE. BY MONDAY...THE SURFACE RIDGE AND ASSOCIATED DRIER AIR
PUSHES ALL THE WAY THROUGH THE REGION RESULTING IN VERY LOW END
RAIN CHANCES ON MONDAY. DEWPOINTS AND TEMPERATURES WILL BE
NOTICEABLY COOLER ON SUNDAY AND MONDAY RUNNING 3 TO 5 DEGREES
BELOW AVERAGE...WITH HIGHS GENERALLY IN THE UPPER 70S TO LOW 80S.

BY TUESDAY AND WEDNESDAY MOST OF THE UPPER LEVEL FEATURES ARE
GONE AS UPPER RIDGING DEVELOPS OVER TEXAS AND WE FALL INTO THE
EASTERN PERIPHERY OF THAT RIDGE WITH A GENERAL NORTH OR
NORTHWESTERLY FLOW ALOFT. MODELS ARE NOT TOO CRAZY ABOUT
WIDESPREAD CONVECTION TUES THROUGH THURS BUT THE PATTERN WOULD
ALLOW A GENERAL RETURN OF TYPICAL SUMMERTIME CONVETION POSSIBLY
ENHANCED BY GULF COAST AND OR ATLANTIC SEABREEZES. BY DAY 7..THE
ECMWF AND GFS DIVERGE IN THE EVOLUTION OF UPPER RIDGING OFF THE
EAST COAST WITH THE ECMWF SHIFTING THE TEXAS RIDGE EAST. THE GFS
HOLDS IT BACK FURTHER WEST. FOR NOW...WILL SIMPLY MAINTAIN LOW END
PRECIP CHANCES FOR THE LATE PERIOD WITH SLIGHTLY ABOVE NORMAL TEMPS.

STELLMAN

&&

AVIATION...
18Z UPDATE...
VFR CONDITIONS EXPECTED EXCEPT IN THUNDERSTORMS. SURFACE WINDS
HIGHLY VARIABLE AND MAINLY LIGHT BECOMING MAINLY CALM OVERNIGHT.
SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON DIMINISHING
OVERNIGHT WITH THE LOSS OF DAYTIME HEATING.

//ATL CONFIDENCE...
18Z UPDATE...
LOW-MEDIUM CONFIDENCE FOR WIND DIRECTION THIS AFTERNOON.
MEDIUM CONFIDENCE ALL OTHER ELEMENTS INTO TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          67  85  66  82 /  50  50  40  20
ATLANTA         68  85  67  80 /  30  50  50  40
BLAIRSVILLE     62  81  62  78 /  50  50  30  20
CARTERSVILLE    65  86  66  80 /  50  50  40  40
COLUMBUS        69  87  69  85 /  30  40  50  40
GAINESVILLE     66  83  65  79 /  50  50  40  30
MACON           66  88  67  84 /  30  50  50  40
ROME            66  86  67  81 /  50  50  40  40
PEACHTREE CITY  65  86  66  82 /  30  50  50  40
VIDALIA         68  88  69  85 /  30  50  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BDL
LONG TERM....30
AVIATION...BDL
Hazardous weather outlook, May 30, 11:08 AM EST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1208 PM EDT FRI MAY 30 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311615-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1208 PM EDT FRI MAY 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SOME STRONG STORMS WITH ISOLATED SEVERE STORMS POSSIBLE AGAIN
THIS AFTERNOON INTO EVENING...

WEATHER HAZARDS EXPECTED...
STRONG WINDS...SMALL HAIL AND FREQUENT LIGHTNING.

DISCUSSION...
SCATTERED THUNDERSTORMS CAN AGAIN BE EXPECTED ACROSS NORTH AND
CENTRAL GEORGIA...GENERALLY FROM 2 PM THROUGH 10 PM. SOME STRONG
STORMS WITH GUSTY WINDS AND HAIL ARE EXPECTED. A FEW OF THESE
STORMS COULD BECOME SEVERE WITH DAMAGING WIND AND QUARTER SIZED
HAIL. IN ADDITION...FREQUENT LIGHTNING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SATURDAY...THERE IS A CHANCE FOR THUNDERSTORMS FROM THE
COMBINATION OF DAYTIME HEATING WITH DECENT INSTABILITY IN A
LINGERING MOIST AIRMASS. A WEAK FRONT ALSO LOOKS TO PUSH ACROSS
THE AREA FROM THE NORTHEAST ON SATURDAY WHICH MAY AID IN STORM
DEVELOPMENT. THE AFTERNOON AND EVENING PERIODS SHOULD HAVE THE
GREATEST CHANCE FOR STORMS. SOME STORMS MAY BECOME STRONG AND
ISOLATED SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE
STRONG GUSTY WINDS...HAIL...AND FREQUENT LIGHTNING.

SUNDAY AND MONDAY...HIGH PRESSURE SHOULD LIMIT STORM POTENTIAL
TO ONLY THE FAR WESTERN PORTIONS OF GEORGIA AND A SLIGHT CHANCE AT THAT.

TUESDAY AND WEDNESDAY...BETTER STORM CHANCES RETURN FROM THE
NORTHWEST THOUGH STILL DECENT UNCERTAINTY THIS FAR OUT IN THE
FORECAST. PLEASE MONITOR FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF STRONG AND SEVERE WEATHER THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.

30

In the hours before

Special weather statement, May 30, 4:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
526 PM EDT FRI MAY 30 2014

GAZ002-011-302200-
526 PM EDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 45 MPH WINDS
IN WALKER AND CHATTOOGA COUNTIES UNTIL 600 PM EDT...

AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE STRONG THUNDERSTORM THAT STRETCHED FROM NEAR CENTER POST TO
SUMMERVILLE AND BERRYTON. THIS STORM IS MOVING NORTHWEST AT 10 MPH.

WIND GUSTS OF 45 MPH... PEA SIZED HAIL... HEAVY RAIN AND CLOUD TO
GROUND LIGHTNING ARE LIKELY AS THIS STORM MOVES ACROSS PARTS OF
WALKER AND CHATTOOGA COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE JAMES H. FLOYD STATE PARK...
BERRYTON... SUMMERVILLE... TRION...CENTER POST... MENLO... CLOUDLAND
AND CEDAR GROVE.

&&

LAT...LON 3467 8549 3469 8549 3477 8545 3461 8524
      3458 8523 3446 8521 3438 8533 3444 8550
      3463 8554
TIME...MOT...LOC 2123Z 124DEG 7KT 3457 8538
Special weather statement, May 30, 4:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 PM EDT FRI MAY 30 2014

GAZ023>025-302200-
531 PM EDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN BANKS...HALL AND JACKSON COUNTIES UNTIL 600 PM EDT...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GILLSVILLE...AND MOVING NORTHWEST AT 10 MPH.

WIND GUSTS OF 40 MPH... PEA SIZED HAIL... HEAVY RAIN AND CLOUD TO
GROUND LIGHTNING ARE LIKELY AS THIS STORM MOVES ACROSS SOUTHWEST
BANKS... NORTHEAST HALL AND NORTH JACKSON COUNTIES THROUGH 600 PM
EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE BANKS
CROSSING...MAYSVILLE...HOMER...GILLSVILLE...LULA AND CLERMONT.

&&

LAT...LON 3450 8377 3450 8365 3444 8362 3445 8360
      3426 8343 3418 8354 3434 8384 3448 8387
      3450 8384 3451 8379
TIME...MOT...LOC 2131Z 144DEG 9KT 3431 8359
Special weather statement, May 30, 4:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT FRI MAY 30 2014

GAZ036-037-302215-
535 PM EDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 45 MPH WINDS
IN OCONEE AND CLARKE COUNTIES UNTIL 615 PM EDT...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BARNETT SHOALS...AND MOVING NORTHWEST AT 5
TO 10 MPH.

WIND GUSTS OF 45 MPH ...PEA TO PENNY SIZED HAIL... HEAVY RAIN AND
CLOUD TO GROUND LIGHTNING ARE LIKELY AS THIS STORM MOVES ACROSS
PARTS OF OCONEE AND CLARKE COUNTIES THROUGH 615 PM EDT.

&&

LAT...LON 3396 8327 3395 8328 3391 8324 3382 8330
      3379 8329 3378 8331 3386 8356 3396 8355
      3399 8350 3400 8350 3399 8347 3402 8340
      3404 8339
TIME...MOT...LOC 2134Z 123DEG 3KT 3388 8332
Special weather statement, May 30, 4:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
538 PM EDT FRI MAY 30 2014

GAZ025-035-302215-
538 PM EDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN BARROW AND JACKSON COUNTIES UNTIL 615 PM EDT...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COUNTY LINE...MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS OF 40 MPH ...PEA SIZED HAIL... HEAVY RAIN AND CLOUD TO
GROUND LIGHTNING ARE LIKELY AS THIS STORM MOVES ACROSS BARROW AND
JACKSON COUNTIES THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE CHATEAU ELAN...THOMPSONS MILL...HOSCHTON...
BRASELTON...PENDERGRASS...TALMO...COUNTY LINE...WINDER...
RUSSELL...FORT YARGO STATE PARK...CARL...AUBURN AND BETHLEHEM.

&&

LAT...LON 3421 8372 3409 8356 3391 8369 3390 8373
      3390 8374 3389 8376 3391 8376 3393 8381
      3401 8387 3413 8382
TIME...MOT...LOC 2138Z 032DEG 12KT 3404 8374
Special weather statement, May 30, 4:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
543 PM EDT FRI MAY 30 2014

GAZ084-302215-
543 PM EDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WILKINSON COUNTY UNTIL 615 PM EDT...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NICKLESVILLE...MOVING NORTHWEST AT 15 MPH.

WIND GUSTS OF 40 MPH ...PEA SIZED HAIL... HEAVY RAIN AND CLOUD TO
GROUND LIGHTNING ARE LIKELY AS THIS STORM MOVES ACROSS PARTS OF
WILKINSON COUNTY THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE IRWINTON... MCINTYRE... TOOMSBORO... AND IVEY.

&&

LAT...LON 3264 8313 3287 8336 3300 8314 3274 8295
TIME...MOT...LOC 2141Z 144DEG 12KT 3276 8310
Special weather statement, May 30, 4:48 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
548 PM EDT FRI MAY 30 2014

GAZ004-005-302230-
548 PM EDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WHITFIELD AND MURRAY COUNTIES UNTIL 630 PM EDT...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GREGORY... AND ANOTHER STRONG THUNDERSTORM
JUST NORTH OF DAWNVILLE. THESE STORMS ARE MOVING WEST AT 10 MPH.

WIND GUSTS OF 40 MPH... PEA SIZED HAIL... HEAVY RAIN AND CLOUD TO
GROUND LIGHTNING ARE LIKELY AS THESE STORMS MOVE ACROSS PARTS OF
WHITFIELD AND MURRAY COUNTIES THROUGH 630 PM EDT. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE ETON...CONASAUGA LAKE...
CRANDALL... CISCO...GREGORY...TENNGA...SUMAC...BEAVERDALE...
DAWNVILLE... ROCKY FACE...TUNNEL HILL...VARNELL AND COHUTTA.

&&

LAT...LON 3482 8465 3477 8514 3482 8513 3482 8507
      3486 8506 3488 8501 3491 8502 3491 8501
      3497 8499 3499 8498 3499 8466
TIME...MOT...LOC 2147Z 090DEG 8KT 3492 8478

The radar

The Atlanta radar (KFFC), 118 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
May 30, 5:00 PM EST to 5:10 PM EST
Where
Clarke County, 5.56 mi WSW of Oconee Hgts to 0.8 mi NNE of Barretts Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.953, -83.511

The Clarke County Emergency Manager reported that several trees brought down power lines on the west and north side of the county, resulting in widespread power outages.

Thunderstorm Wind, Murray

When
May 30, 5:04 PM EST
Where
Murray County, 0.57 mi W of Crandall
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.870, -84.740

The Murray County 911 Center reported that a couple of trees were blown down along Highway 225 North, in the Crandall area.

Thunderstorm Wind, Cobb

When
May 30, 5:05 PM EST
Where
Cobb County, 0.57 mi E of Carmichael Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.880, -84.510

The Cobb County 911 Center reported that power lines were blown down along Hall Drive and trees were blown down along Mackland Road.

Thunderstorm Wind, Coweta

When
May 30, 5:40 PM EST
Where
Coweta County, 2.37 mi SSW of Welcome
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
33.370, -84.900

The Coweta County 911 Center reported that a couple of trees were blown down along Franklin Road.

Thunderstorm Wind, Upson

When
May 30, 7:45 PM EST
Where
Upson County, 2.82 mi SSE of Barker Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.830, -84.310

The public reported a couple of trees down along Highway 19/3.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511236, 511233, 511232, 511234, 511235.